Alert archive / Kentucky / Flash Flood Watches in 2014

Flash Flood Watch 8, NWS Wilmington, OH

June 4, 20147 counties in Ohio; 12 counties in Kentucky; 5 counties in Indiana

NWS Wilmington, OH issued this flash flood watch at Jun 4, 2014, 12:46 PM EDT for 7 counties in Ohio; 12 counties in Kentucky; 5 counties in Indiana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2014, 12:46 PM EDT (16:46 UTC)
Expired
Jun 4, 2014, 8:00 PM EDT
In force
7 hr
Issued by
NWS Wilmington, OH
Flood severity
None
All 24 counties

Dearborn County, IN, Franklin County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Boone County, KY, Bracken County, KY, Campbell County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY, Lewis County, KY, Mason County, KY, Owen County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Clermont County, OH, Hamilton County, OH, Highland County, OH, Pike County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 74 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 10:09 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 4, 10:09 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1009 AM EDT WED JUN 4 2014

.SYNOPSIS...
A WARM FRONT AND UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD
THUNDERSTORM ACTIVITY TO THE REGION TODAY...ENDING LATE THIS
EVENING. A COLD FRONT WITH HIGH PRESSURE BUILDING INTO THE REGION
BEHIND IT WILL BRING A DRY AND COOL AIRMASS TO THE AREA THURSDAY
THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IR SATELLITE IMAGES INDICATING WARMING CLOUD TOPS WITH DECAYING
MCS CURRENTLY PUSHING ACROSS SOUTHWEST OHIO AND NORTHERN KENTUCKY.
WE CONTINUE TO GET A FEW REPORTS OF PEA SIZE HAIL WITH THE
STRONGER STORMS...BUT OVERALL THERE HAS BEEN A GENERAL WEAKENING
TREND IN THE REFLECTIVITY ON RADAR OVER THE PAST HOUR.

BASED ON SURFACE DEWPOINTS...WARM FRONT APPEARS TO BE SITUATED
FROM CENTRAL INDIANA INTO FAR SOUTHWEST OHIO ATTM AND THIS LOOSELY
CORRELATES WITH A SECONDARY LINE OF CONVECTION NOT NECESSARILY
ASSOCIATED WITH THE MCS REMNANTS. STILL SOME UNCERTAINTY TO WHAT
EFFECTS THE DECAYING MCS WILL HAVE ON THE WARM FRONT AS THE RAIN
COOLED AIR TO THE NORTH MAY DELAY THE NORTHWARD PUSH OF THE WARM
FRONT HEADING INTO THIS AFTERNOON. THE OTHER CONCERN IS THE AMOUNT
OF DEBRIS CLOUDS THAT WILL LINGER ACROSS THE AREA AT LEAST INTO
EARLY AFTERNOON AND THEIR AFFECT ON SOLAR INSOLATION. BOTH THE
12Z NAM AND LATEST RAP ARE KEEPING THE BETTER ML CAPES...IN EXCESS
OF 1000 J/KG...GENERALLY ALONG AND SOUTH OF THE OHIO RIVER THROUGH
THIS AFTERNOON. HOWEVER...BETTER JET DYNAMICS WILL BE PIVOTING
INTO OUR ARE THROUGH THE AFTERNOON HOURS AND THIS WILL LIKELY HELP
COMPENSATE FOR SOME OF THE LOWER INSTABILITIES.

MOST OF THE HIGHER RES MODELS ARE SUGGESTING REDEVELOPMENT THIS
AFTERNOON ALONG THE BOUNDARY WITH IT THEN PUSHING SOUTH LATE THIS
AFTERNOON INTO EARLY EVENING. GIVEN THE CURRENT SET UP...THINK THE
BEST CHANCE FOR THIS REDEVELOPMENT WILL BE ACROSS ABOUT THE
SOUTHERN THIRD OF OUR FA. IF THIS OCCURS...SHEAR PROFILES WILL BECOME
FAVORABLE FOR ORGANIZED STORMS AND AN ASSOCIATED SEVERE THREAT
FROM MID AFTERNOON INTO EARLY EVENING. GIVEN THE INCREASING
JET...THINK THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS...BUT
IF WE ARE ABLE TO GET SOME BETTER INSTABILITIES INTO THE
AREA...ROTATING STORMS AND LARGE HAIL WILL BECOME MORE OF A THREAT
GIVEN THE SHEAR PROFILES. THE OTHER CONCERN WILL BE LOCALLY HEAVY
RAIN. PWS WILL PUSH UP INTO THE 150 PERCENT OF NORMAL RANGE THROUGH
THIS AFTERNOON SO HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER
STORMS. WHILE THE HI RES MODELS DISAGREE WITH EXACTLY WHERE THE
AFTERNOON DEVELOPMENT WILL OCCUR...THEY ARE ALL FAIRLY CONSISTENT
WITH PUSHING ANY DEVELOPMENT FAIRLY QUICKLY SOUTHWARD ONCE IT
DEVELOPS SO HAVE OPTED TO HOLD OFF ON A FLASH FLOOD WATCH ATTM.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
ONGOING STORMS OVER MUCH OF THE CWA THIS EVENING WILL MOVE EAST
WITH THE SURFACE LOW IN THE MEAN WESTERLY FLOW ALOFT...AND SOUTH
AS HIGH PRESSURE BUILDS IN THE GREAT LAKES REGION. A FAIRLY RAPID
TURNOFF WILL OCCUR OVERNIGHT. EVENING SHOWERS COULD PERSIST THAT
FLOODING COULD BE A CONCERN THROUGH ABOUT MIDNIGHT.

THE HIGH PRESSURE WILL STRENGTHEN ON THURSDAY AND HELP CONTINUE TO
PUSH DRIER AIR OVER THE OHIO VALLEY. TEMPERATURES WILL BE IN THE
70S THURSDAY AND FRIDAY...WITH OVERNIGHT LOWS DROPPING IN TO THE
50S FOR MOST AREAS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOR FRIDAY NIGHT INTO SATURDAY...HIGH PRESSURE WILL MOVE OFF TO
THE EAST WHILE ONE OF THOSE UPPER LEVEL DISTURBANCES MOVES TOWARD
THE GREAT LAKES. WE SHOULD SEE ONE MORE DRY DAY WITH TEMPERATURES
WARMING INTO THE LOWER AND MID 80S.

FOR THE PERIOD SATURDAY NIGHT INTO SUNDAY...INCREASING
MOISTURE...LIFT AND THE APPROACH OF A WARM FRONT/COLD FROM TANDEM
WILL BRING A CHANCE OF SHOWERS AND STORMS TO OUR AREA.  HAVE KEPT
POPS AT 50 PERCENT FOR NOW DUE TO SOME TIMING ISSUES.

FOR SUNDAY NIGHT INTO MONDAY...UPPER LEVEL DISTURBANCE AND COLD
FRONT SHOULD PUSH EAST THROUGH THE REGION WITH PCPN COMING TO AN END
BY MONDAY MORNING. DRIER AIR AND A LITTLE COOLER TEMPERATURES CAN
BE EXPECTED BY MONDAY.

HIGH PRESSURE IS FORECAST TO BUILD BRIEFLY BACK INTO THE REGION
MONDAY NIGHT INTO TUESDAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY
BELOW SEASONAL NORMALS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
MVFR TO LIFR FOG IS AFFECTING THE SRN TAFS WHERE THE DEWPOINTS
REMAINED IN THE LOWER TO MID 60S OVERNIGHT. THE FOG SHOULD BREAK
UP QUICKLY AS SUNSHINE BEGINS THE MIXING PROCESS.

THUNDERSTORM COMPLEX ACROSS INDIANA HAS A MAINLY EASTERLY COMPONENT.
LATEST TIMING HAS IT REACHING THE WRN TAFS IN THE 13 -14Z TIME
FRAME. EXPECT A COUPLE OF HOURS OF TS AT THE TAFS.

ADDITIONAL DEVELOPMENT IS EXPECTED DURING THE AFTERNOON. SOME OF
THE THUNDERSTORMS IN THE AFTERNOON COULD POSSIBLY BE SEVERE. A LOW
PRESSURE CENTER WILL RACE E TONIGHT FINALLY DRAGGING THE FRONT
THRU THE TAFS WHILE BRINGING AN END TO THE THUNDERSTORMS. MVFR CIGS
ARE EXPECTED TO DEVELOP POST FRONTAL TONIGHT.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...HICKMAN
AVIATION...SITES
Hazardous weather outlook, Jun 4, 5:00 AM EDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED JUN 4 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL OVERSPREAD THE REGION TODAY. DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. BY THIS
EVENING...SIGNIFICANT RAINFALL MAY CAUSE FLOODING. WITH A SURFACE
CIRCULATION RIDING ALONG A WARM FRONT...RESULTANT WIND PROFILES
MAY SUPPORT SUPERCELL THUNDERSTORMS AND POSSIBLE TORNADOS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 4, 9:43 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
943 AM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            READING                 39.22N 84.43W
06/04/2014                   HAMILTON           OH   TRAINED SPOTTER

            HIGH WATER OVER ROADWAYS

&&

HUGHES
Special weather statement, Jun 4, 10:20 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EDT WED JUN 4 2014

OHZ078>080-041445-
BROWN OH-CLERMONT OH-HIGHLAND OH-
1020 AM EDT WED JUN 4 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...EASTERN
CLERMONT AND CENTRAL BROWN COUNTIES THROUGH 1045 AM EDT...

AT 1017 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAMERSVILLE...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GEORGETOWN AND MOUNT
ORAB.

ALSO...NEW HOPE...RUSSELLVILLE...SARDINIA...LAKE WAYNOKA...FINCASTLE
AND MOWRYSTOWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3886 8409 3902 8407 3911 8366 3896 8367
      3896 8368 3889 8368 3886 8369
Local storm report, Jun 4, 10:28 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1028 AM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     HAIL             2 N HAMERSVILLE         38.95N 83.99W
06/04/2014  M0.25 INCH       BROWN              OH   TRAINED SPOTTER

&&

ANOVAK
Special weather statement, Jun 4, 11:19 AM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1119 AM EDT WED JUN 4 2014

KYZ100-OHZ081-041545-
LEWIS KY-ADAMS OH-
1119 AM EDT WED JUN 4 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS AND NORTHWESTERN
LEWIS COUNTIES THROUGH 1145 AM EDT...

AT 1118 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BENTONVILLE...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST UNION.

ALSO...CONCORD...CARRS...CEDAR MILLS...ROME...BLUE CREEK...WAMSLEY
AND SANDY SPRINGS ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3865 8371 3876 8370 3877 8369 3885 8369
      3883 8327 3860 8326
Local storm report, Jun 4, 12:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1234 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             4 NE GARRISON           38.65N 83.12W
06/04/2014  E0.50 INCH       LEWIS              KY   PUBLIC

            HAIL REPORTED IN ST. PAUL KENTUCKY.

&&

ANOVAK
Local storm report, Jun 4, 12:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1242 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     FLOOD            MADEIRA                 39.18N 84.37W
06/04/2014                   HAMILTON           OH   TRAINED SPOTTER

            WATER OVER ROADWAYS. 1.50 RAINFALL IN APPROX 60 MIN

&&

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:55 AM EDTSpecial Weather StatementILNButler, Clermont, Hamilton, Preble, Warren65 min
Jun 4, 8:57 AM EDTAreal Flood AdvisoryILNButler, Hamilton, Montgomery, Preble3 hr
Jun 4, 10:20 AM EDTSpecial Weather StatementILNBrown25 min
Jun 4, 11:19 AM EDTSpecial Weather StatementILNAdams26 min
Jun 4, 11:33 AM EDTTornado WarningILNAdams, Scioto27 min
Jun 4, 11:58 AM EDTTornado WarningILNScioto47 min
Jun 4, 12:09 PM EDTAreal Flood AdvisoryILNClermont, Hamilton3 hr
Jun 4, 2:45 PM EDTAreal Flood AdvisoryILNClermont, Clinton, Greene, Hamilton, Montgomery, Warren2 hr
Jun 4, 3:30 PM EDTTornado WarningILNBrown, Clermont, Highland30 min
Jun 4, 3:37 PM EDTSpecial Weather StatementILNFayette, Highland, Pickaway, Ross38 min
Jun 4, 3:40 PM EDTAreal Flood AdvisoryILNBrown, Clermont, Clinton, Highland3 hr
Jun 4, 3:44 PM EDTTornado WarningILNClinton, Highland, Pike, Ross31 min
Jun 4, 3:47 PM EDTAreal Flood AdvisoryILNFayette, Franklin, Greene, Madison, Pickaway, Union2 hr
Jun 4, 4:08 PM EDTAreal Flood AdvisoryILNAdams, Pike, Ross, Scioto3 hr
Jun 4, 4:39 PM EDTSpecial Weather StatementILNButler51 min
Jun 4, 4:47 PM EDTAreal Flood AdvisoryILNHocking118 min
Jun 4, 4:52 PM EDTSpecial Weather StatementILNHocking, Ross
Jun 4, 5:03 PM EDTTornado WarningILNAdams27 min
Jun 4, 5:58 PM EDTFlash Flood WarningILNScioto4 hr
Jun 4, 7:14 PM EDTSpecial Weather StatementILNPike46 min
Jun 4, 7:18 PM EDTSpecial Weather StatementILNAdams42 min
Jun 4, 7:51 PM EDTSpecial Weather StatementILNScioto39 min
Jun 3, 8:12 PM EDTSpecial Weather StatementILNOwen33 min
Jun 3, 8:41 PM EDTSevere Thunderstorm WarningILNOwen17 min
Jun 4, 3:28 PM EDTSpecial Weather StatementILNOwen32 min
Jun 4, 3:39 PM EDTSpecial Weather StatementILNLewis21 min
Jun 4, 3:46 PM EDTSevere Thunderstorm WarningILNGrant, Owen29 min
Jun 4, 5:07 PM EDTSevere Thunderstorm WarningILNLewis38 min
Jun 4, 6:18 PM EDTSpecial Weather StatementILNPendleton27 min
Jun 4, 6:40 PM EDTSevere Thunderstorm WarningILNBracken, Mason, Pendleton, Robertson22 min
Jun 4, 7:06 PM EDTSpecial Weather StatementILNBracken, Mason, Robertson24 min
Jun 4, 7:08 PM EDTAreal Flood AdvisoryILNBracken112 min
Jun 4, 7:27 PM EDTTornado WarningILNBracken, Mason, Robertson21 min
Jun 4, 7:52 AM EDTSpecial Weather StatementILNDearborn, Fayette, Franklin, Ripley, Union53 min
Jun 4, 8:22 AM EDTAreal Flood AdvisoryILNDearborn, Fayette, Franklin, Ripley, Union113 min

Nearby

Flash Flood Watches in Kentucky, 2014Flash Flood Watches in Ohio, 2014Flash Flood Watches in Indiana, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.